New York, 2013

Hail in New York, May 15, 2013

May 15, 2013 · NWS BGM · 1 event in 1 county or zone

An isolated thunderstorm produced large hail across central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An isolated thunderstorm produced large hail across central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 9:47 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 15, 9:47 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1047 AM EDT WED MAY 15 2013

.SYNOPSIS...
A FRONTAL SYSTEM STRETCHING FROM A LOW OVER CANADA WILL PUSH
THROUGH THE AREA TODAY AND BRING A CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS. DRIER AIR WILL RETURN PUSH IN BEHIND THE SYSTEM FOR
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 AM UPDATE...
FORECAST DETAILS OVERHAULED IN THE NEAR TERM FOR EVOLUTION OF WARM
FRONT NOW...AND COLD FRONT LATER TODAY. WARM FRONT IS NOW
ADVANCING THROUGH THE AREA WITH ELEVATED SHOWERS FALLING INTO DRY
LOW LEVEL AIR /TRACE TO VERY LIGHT RAINFALL/ YET ALSO SOME
ELEVATED STORM CELLS. WHILE MAIN JET IS WELL NORTH...THE LEFT EXIT
REGION OF A SMALLER JET IS CURRENTLY PROVIDING SOME SUPPORT FOR
THE CURRENT ACTIVITY. HOWEVER...SUPPORT WILL BE DIMINISHING AS WE
GO THROUGH THE DAY...AS WE GET OVERTAKEN BY THE RIGHT EXIT REGION
/SUBSIDENCE INFLUENCE/ OF THE LARGER MAIN JET. ALSO...WHAT HAS
BECOME VERY APPARENT ON 7.4 MICRON IMAGERY IS ELEVATED DRY MIXED
LAYER PUNCHING IN FROM THE WEST BEHIND THE WARM FRONT. WHILE THIS
IS YIELDING THE STEEP MID LEVEL LAPSE RATES /AND EVEN SMALL HAIL
WITHIN A CORE IN ONONDAGA COUNTY RIGHT NOW/...IT WILL ALSO HAVE
DETRIMENTAL EFFECT ON CONVECTION LATER TODAY ALONG THE COLD FRONT
BECAUSE OF MID LEVEL CAPPING AND LOWERING PRECIPITABLE WATER
LIMITING COVERAGE. THAT BEING SAID...THE INCREASING SUNSHINE
ADVANCING IN FROM THE WEST WILL ALSO ALLOW QUICK WARMING AND THUS
SURFACE-BASED DESTABILIZATION.

WE STILL NEED TO WATCH THINGS CLOSELY DUE TO THE HIGH AMOUNT OF
SHEAR AND THUS GUSTY WIND THREAT...BUT OVERALL SEVERE THREAT
APPEARS TO BE LIMITED AND ISOLATED. AFTER QUICK EXIT OF WARM
FRONT-RELATED ELEVATED CONVECTION LATE MORNING...ATTEMPTED
SURFACE-BASED CONVECTIVE DEVELOPMENT WILL OCCUR ALONG COLD FRONT
THIS AFTERNOON...WITH INCREASING COVERAGE AS IT HEADS SOUTH AND
EAST /AND WHERE IT OCCURS...A GUSTY WIND THREAT/. HOWEVER...THE
GAPPY COVERAGE OF INITIALIZING CONVECTION MEANS THAT MUCH OF THE
WESTERN TO NORTHWESTERN ZONES MAY ALREADY BE DONE WITH RAINFALL
TODAY...AND EVEN WHERE IT DOES OCCUR THE SPEED OF THE SYSTEM AND
LOWERING PRECIPITABLE WATER WILL GREATLY LIMIT AMOUNTS TO LESS
THAN QUARTER INCH.

PREVIOUS DISCUSSION...
LOW OVER ONTARIO WILL PUSH A DOUBLE SFC FNT SYSTEM THRU THE AREA
TODAY WITH A WRM FNT FLWD CLOSELY BY A COLD FNT. NAM AND GFS CONTS TO
BACK OFF ON THE QPF AND UPSTREAM RADARS SHOW VERY LIMITED PCPN.
SNDGS LOOKING VERY DRY...AND SFC DEW PTS ARE IN THE UPR 20S AND
LOW 30S THIS MRNG. ALSO...BOTH MODELS SHOWING A STRONGER LL
STABLE LYR LIMITING THE ABILITY OF ANY SFC BASED HTG TO AID THE
CONV. OPERATIONAL NAM CONTS TO BE AN OUTLIER IN THE AMT OF CAPE
AVBL IN THE BRIEF WRM SECTOR...WITH THE SREF MEAN CLOSER TO THE
GFS. WILL BRING POPS BACK TO THE CHANCE CAT AND LWR QPF AMTS PER
THE MODELS AND HPC FCST. WILL CONT WITH THE IDEA OF SOME SCT
TRW...BUT BELIEVE CHANCES ARE LWRG. LOOKS LIKE THE CHANCE OF SVR
IS SMALL AS WELL DESPITE THE GOOD UNIDIRECTIONAL SHEAR. JUST NOT
ENUF AVBL ENERGY.

TEMPS SHD PUSH INTO THE MID 70S OVER THE CNTRL SRN TIER AND
NEPA...COOLER FURTHER NORTH WHERE THE WRMR AIR IS UNLIKELY TO
ADVANCE AHD OF THE COLD FNT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
BROAD AND SOMEWHAT FLAT UPR TROF DVLPS KEEPING COOLER AIR IN THE
REGION DURING THE SHRT TERM. WEAK SFC HI OVER THE UPR LAKES WILL
KEEP AND NW FLOW OF DRY AIR. WV APRCHS LATE IN THE PD AND MAY
DVLPS SOME PCPN WELL SOUTH OF THE AREA ON FRIDAY...BUT UPR
CONFLUENT FLOW WILL SHEAR THE WV AND CONT TO HELP BUILD THE SFC HI
OVER THE AREA.

MODEL GUID CONTS TO BE IN GOOD AGREEMENT WITH NEAR SEASONAL AFTN
HI TEMPS...BUT SOMEWHAT COOLER THAN NRML OVER NGT IN THE CLR SKIES
AND DRY AIR.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FAIRLY INTERESTING PERIOD SHAPING UP FOR THE EXTENDED AS BLOCKING
HIGH PRESSURE STRENGTHENS SOUTH OF GREENLAND EARLY ON. UNDER THIS
SCENARIO....CLOSED UPPER LOW THAT WILL PASS NORTH OF OUR AREA
EARLY THURSDAY WILL SLOWLY INCH OUT TO SEA AND TAKE UP RESIDENCE
JUST SOUTH OF NEWFOUNDLAND EFFECTIVELY PLACING NORTHWEST CYCLONIC
FLOW ACROSS OUR REGION FOR THE UPCOMING WEEKEND. MEANWHILE ALONG
THE SFC...MODEL PROGS CONTINUE TO SUGGEST WEAK HIGH PRESSURE
PREVAILING OVER OUR REGION WHICH SHOULD PROVIDE FAIRLY DRY WX BY
KEEPING A STALLED FRONT POSITIONED TO OUR SOUTH. THERE IS SOME
DISAGREEMENT WITH THE GFS AND ECMWF WITH RESPECT TO SENSIBLE WX
FOR SATURDAY AS THE FORMER SUGGESTS A WEAK WAVE WILL PASS JUST TO
OUR SOUTH BRINGING A CHANCE FOR RAIN TO THE REGION. MEANWHILE THE
NEWLY ARRIVING ECMWF MAINTAINS DRY CONDITIONS ACROSS MUCH OF THE
NORTHEAST WITH FIRM HIGH PRESSURE IN PLACE. IN ANY EVENT...HAVE
MAINTAINED SLGT CHC POPS FOR NOW UNTIL BETTER MODEL AGREEMENT IS
REACHED. UPPER RIDGING TO FINALLY BUILD ACROSS THE REGION BY EARLY
NEXT WEEK WITH 582 DM HEIGHTS BUILDING FROM THE SOUTH. THIS SHOULD
SUPPORT ABOVE AVERAGE TEMPS EARLY NEXT WEEK WITH VALUES REACHING
WELL INTO THE 70S FOR DAYTIME HIGHS BOTH MON AND TUE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF LIGHT RAIN SHOWERS IS PROGESSING WEST TO EAST ACROSS THE
FA THIS MORNING. THE SHOWERS WILL BE BRIEF, WITH NO RESTRICTIONS
ANTICIPATED.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AT BGM-ITH-ELM-
AVP. CONFIDENCE IS LOW DUE TO LOW DEW POINTS AND WEAK INSTABILITY.
THE BEST CHANCE FOR THUNDER WILL BE BETWEEN 18Z AND 22Z.

WINDS WILL INCREASE OUT OF THE SOUTHWEST AT 10 TO 15 KNOTS TODAY.

OUTLOOK...

THUR/FRI/SAT/SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MDP
SHORT TERM...DGM
LONG TERM...CMG
AVIATION...DJP
Hazardous weather outlook, May 15, 4:23 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 AM EDT WED MAY 15 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-160930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
523 AM EDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-160930-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
523 AM EDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Drum radar (KTYX), 46 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
May 15, 11:01 AM EST
Where
Oneida County, 0.69 mi S of West Branch
Measured
0.88 in hail
Reported by
Public
Coordinates
43.370, -75.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442809.